Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Glasgow, MT

July 30, 2004Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 30, 2004, 6:57 PM MDT for Phillips County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 6:57 PM MDT (00:57 UTC)
Expired
Jul 30, 2004, 8:00 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 111 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 310057
SVRGGW
MTC071-310200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
656 PM MDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA

* UNTIL 800 PM MDT

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 29 MILES NORTH OF WHITEWATER TO 5
  MILES SOUTH OF LORING...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITEWATER BY 705 PM MDT
  SACO BY 750 PM MDT

STRONG AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4898 10819 4863 10826 4845 10732 4896 10719

$$

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:55 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 1:55 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
155 PM MDT FRI JUL 30 2004

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SUNDAY...A
NORTH-SOUTH ORIENTED WARM FRONT WAS MOVING EAST ACROSS THE CWA THIS
AFTERNOON. BREEZY DRY CONDITIONS EXISTS OVER CENTRAL PORTIONS OF THE
STATE WITH THE AIRMASS BEING WARMED BY DOWNSLOPE AND STRONG JULY
SUNSHINE. NOT A LOT OF WEATHER TO SPEAK OF ASSOCIATED WITH THE WARM
FRONT OTHER THAN SCATTERED HIGH-BASED CUMULUS CLOUDS AND A
TEMPERATURE/WIND DIFFERENCE.

A WEAK COLD FRONT WAS MOVING SOUTH THROUGH SOUTHERN ALBERTA AND INTO
NORTH-CENTRAL MONTANA THIS AFTERNOON. SOME CONVECTION HAS BROKEN OUT
NEAR THE TRIPLE POINT OF THESE TWO FRONTS OVER SW SASKATCHEWAN AND
IS MOVING TO THE SOUTHEAST TOWARD THE NORTHEAST ZONES.

MODELS WERE IN GENERAL AGREEMENT THROUGH THE SHORT TERM...BUT
COULDN/T TIME THE VORT MAXES IN A FAST WEST-NORTHWEST JET OVER THE
REGION. THE ETA LOOKED MUCH STRONGER WITH THIS EVENING/S CONVECTION
AND THEREFORE QPF TONIGHT FOR THE CWA. HOWEVER...THE BEST
INSTABILITY AND MOISTURE SHOULD REMAIN ACROSS SASKATCHEWAN. MET
GUIDANCE SUGGESTING TO RAISE POPS ACROSS THE CWA...BUT DO NOT SEE
SUPPORTING EVIDENCE FOR THIS TO HAPPEN. INHERITED SLIGHT CHANCE TO
CHANCE POPS ACROSS THE NORTHERN ZONES LOOKS GOOD.

MODELS SHOWING THAT A SURFACE LOW DEVELOPS ON THE THIS COLD FRONT
TOMORROW...WHERE IT THEN MOVES INTO THE DAKOTAS. SPC SWODY2 HAS THE
NE ZONES ON THE WESTERN EDGE OF A SLIGHT RISK AREA. GIVEN THE TIMING
INCONSISTENCIES OF THE MODELS...WILL DECLINE TO MENTION ANY SEVERE
WEATHER AT THIS POINT.

UPPER FLOW BACKS A BIT THROUGH THE PERIOD WITH A WESTERN UPPER RIDGE
BUILDING INTO THE AREA FROM THE SOUTHWEST. THIS COULD LEAD TO
POTENTIALLY HOT AND DRY CONDITIONS...BUT LOW LEVEL EASTERLY FLOW
SHOULD KEEP FIRE WEATHER CONDITIONS IN CHECK. A WEAK DISTURBANCE
SCOOTING ACROSS SOUTHERN SASKATCHEWAN COULD BRING SOME CLOUDS TO THE
NORTHERN ZONES...BUT PRECIPITATION IS NOT EXPECTED WITH THE SHALLOW
MOISTURE.  JAMBA

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
OVERALL MODEL AGREEMENT LOOKS GOOD NEXT WEEK WITH FAIRLY TYPICAL
WEATHER FOR THE FIRST WEEK OF AUGUST. THE SUBTROPICAL RIDGE WILL
BUILD NORTH WITH 500H HEIGHTS IN THE 580S AND THICKNESS VALUES WELL
INTO THE 570S. LIKELY THAT THERE WILL BE AT LEAST A FEW 90+ DEGREE
DAYS. AN UPPER TROUGH IN WESTERN CANADA AND THE NORTHEAST PACIFIC
MAY PUSH INTO THE NORTHERN ROCKIES LATE IN THE WEEK WHICH WOULD PUSH
THE RIDGE AXIS EAST OF THE AREA AND ALLOW SOUTHWEST FLOW TO DEVELOP
AROUND THE PERIPHERY OF THE HIGH. THE PATTERN LOOKS RELATIVELY DRY
THROUGH THE MIDDLE OF THE WEEK WITH AN INCREASING CHANCE OF
CONVECTION TOWARD THE END OF THE WEEK.

SUNDAY NIGHT & MONDAY...THE EXTENDED PERIOD BEGINS WITH NEARLY ZONAL
FLOW ACROSS THE AREA ON THE EDGE OF NORTHERN JET AND PERIPHERY OF
THE SUBTROPICAL HIGH. THERE MAY BE SOME WEAK DISTURBANCES IN THE
NORTHERN BRANCH...BUT APPEARS THE BEST CHANCE OF SHOWERS WILL REMAIN
NORTH OF THE BORDER.  TEMPERATURES SHOULD BE CLOSE TO SEASONAL
AVERAGES.

TUESDAY & WEDNESDAY...THE SUBTROPICAL RIDGE CONTINUES TO BUILD TO
THE NORTH WITH THE RIDGE AXIS ACROSS EASTERN MONTANA. 850H
TEMPERATURES ARE PROGGED BY BOTH THE GFS AND ECMWF TO GENERALLY BE
IN THE 25-28C RANGE EACH AFTERNOON. TEMPERATURES SHOULD TOP OUT IN
THE 90S EACH AFTERNOON. WILL TWEAK UP TEMPERATURES JUST A DEGREE OR
TWO...BUT DOWN THE ROAD MAY NEED TO CONSIDER RAISING MAXIMA A BIT AS
IT COULD GET WELL INTO THE 90S AT THE USUAL HOT SPOTS.

THURSDAY & FRIDAY...THE RIDGE AXIS SLOWLY GETS NUDGED TO THE EAST AS
AN UPPER TROUGH PUSHES EAST. ALWAYS POSSIBLE WITH A STRONG
SUBTROPICAL RIDGE THIS TIME OF YEAR THAT IT HANGS ON FOR ANOTHER DAY
OR TWO INTO THE WEEKEND. IT IS POSSIBLE THAT IF THE TROUGH MAKES
STRONG INROADS INTO THE PACIFIC NORTHWEST THAT SOUTHWEST FLOW WILL
SET UP AND A COLD FRONT WILL WORK ACROSS THE AREA BY LATE FRIDAY OR
FRIDAY NIGHT INCREASING THE CHANCE OF CONVECTION BY THEN. CONSENSUS
OF SURROUNDING OFFICES IS TO KEEP IT DRY FOR NOW AS IT IS TOWARD THE
TAIL END OF THE EXTENDED PERIOD. TEMPERATURES SHOULD CONTINUE TO BE
QUITE WARM/HOT THROUGH THE END OF THE WEEK. CB

&&

CLIMO...SO FAR THE AVERAGE TEMPERATURE AT KGGW THIS MONTH IS 69.0
DEGREES...WHICH IS 1.1 DEGREES BELOW AVERAGE. PRECIPITATION MONTH TO
DATE IS EXACTLY AT THE 30 YEAR AVERAGE OF 1.69 INCHES. TEMPERATURES
THIS MONTH HAVE RANGED FROM A LOW OF 48 DEGREES ON THE 9TH AND
29TH...TO A HIGH OF 100 DEGREES ON THE 18TH. CB

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:19 PM MDTSevere Thunderstorm WarningGGWValley56 min
Jul 30, 7:20 PM MDTSevere Thunderstorm WarningGGWValley55 min
Jul 30, 8:13 PM MDTSevere Thunderstorm WarningGGWValley62 min
Jul 30, 8:46 PM MDTSevere Thunderstorm WarningGGWMcCone59 min
Jul 30, 9:04 PM MDTSevere Thunderstorm WarningGGWGarfield56 min
Jul 30, 10:55 PM MDTSevere Thunderstorm WarningGGWDawson65 min
Jul 30, 11:33 PM MDTSevere Thunderstorm WarningGGWWibaux57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.